Frequency of venous thrombotic events in patients with myelodysplastic syndrome and 5q deletion syndrome during lenalidomide therapy

Omar A. Alkharabsheh, Salwa S. Saadeh, Darci L. Zblewski, Naseema Gangat, Kebede Begna, Michelle A. Elliott, Hassan B. Alkhateeb, Mrinal M Patnaik, William Hogan, Mark R Litzow, Aref Al-Kali

Research output: Contribution to journalArticle

Abstract

Lenalidomide is known to increase the risk of venous thromboembolism in patients with hematologic malignancies. The role of antithrombotic prophylaxis in patients receiving lenalidomide is well established in multiple myeloma. However, when used in patients with a myelodysplastic syndrome (MDS)—in particular, del(5q) patients—the risk of venous thromboembolism and the need for anticoagulation are unknown. We performed a retrospective for MDS patients with 5q deletion. The total number of patients was 64, and 24 (38%) were treated with lenalidomide. Of those who received lenalidomide, venous thrombotic events (VTE) occurred in 4 (17%). All events occurred after 1 year of lenalidomide therapy. Although limited by the cohort size, concurrent erythropoietin-stimulating agents (ESAs) were not associated with increased thrombotic events, and the diagnosis of VTE did not affect survival. Our data suggest an increased incidence of VTE with prolonged lenalidomide treatment, mainly if MDS responds to this therapy.

Original languageEnglish (US)
JournalAnnals of Hematology
DOIs
StateAccepted/In press - Jan 1 2018

Fingerprint

Myelodysplastic Syndromes
Venous Thromboembolism
Therapeutics
Hematologic Neoplasms
Erythropoietin
Multiple Myeloma
Chromosome 5q Deletion Syndrome
lenalidomide
Survival
Incidence

Keywords

  • Lenalidomide
  • MDS
  • VTE

ASJC Scopus subject areas

  • Hematology

Cite this

Frequency of venous thrombotic events in patients with myelodysplastic syndrome and 5q deletion syndrome during lenalidomide therapy. / Alkharabsheh, Omar A.; Saadeh, Salwa S.; Zblewski, Darci L.; Gangat, Naseema; Begna, Kebede; Elliott, Michelle A.; Alkhateeb, Hassan B.; Patnaik, Mrinal M; Hogan, William; Litzow, Mark R; Al-Kali, Aref.

In: Annals of Hematology, 01.01.2018.

Research output: Contribution to journalArticle

Alkharabsheh, Omar A. ; Saadeh, Salwa S. ; Zblewski, Darci L. ; Gangat, Naseema ; Begna, Kebede ; Elliott, Michelle A. ; Alkhateeb, Hassan B. ; Patnaik, Mrinal M ; Hogan, William ; Litzow, Mark R ; Al-Kali, Aref. / Frequency of venous thrombotic events in patients with myelodysplastic syndrome and 5q deletion syndrome during lenalidomide therapy. In: Annals of Hematology. 2018.
@article{e2244688ed1e4bd09d38dba62fbf440e,
title = "Frequency of venous thrombotic events in patients with myelodysplastic syndrome and 5q deletion syndrome during lenalidomide therapy",
abstract = "Lenalidomide is known to increase the risk of venous thromboembolism in patients with hematologic malignancies. The role of antithrombotic prophylaxis in patients receiving lenalidomide is well established in multiple myeloma. However, when used in patients with a myelodysplastic syndrome (MDS)—in particular, del(5q) patients—the risk of venous thromboembolism and the need for anticoagulation are unknown. We performed a retrospective for MDS patients with 5q deletion. The total number of patients was 64, and 24 (38{\%}) were treated with lenalidomide. Of those who received lenalidomide, venous thrombotic events (VTE) occurred in 4 (17{\%}). All events occurred after 1 year of lenalidomide therapy. Although limited by the cohort size, concurrent erythropoietin-stimulating agents (ESAs) were not associated with increased thrombotic events, and the diagnosis of VTE did not affect survival. Our data suggest an increased incidence of VTE with prolonged lenalidomide treatment, mainly if MDS responds to this therapy.",
keywords = "Lenalidomide, MDS, VTE",
author = "Alkharabsheh, {Omar A.} and Saadeh, {Salwa S.} and Zblewski, {Darci L.} and Naseema Gangat and Kebede Begna and Elliott, {Michelle A.} and Alkhateeb, {Hassan B.} and Patnaik, {Mrinal M} and William Hogan and Litzow, {Mark R} and Aref Al-Kali",
year = "2018",
month = "1",
day = "1",
doi = "10.1007/s00277-018-3509-0",
language = "English (US)",
journal = "Annals of Hematology",
issn = "0939-5555",
publisher = "Springer Verlag",

}

TY - JOUR

T1 - Frequency of venous thrombotic events in patients with myelodysplastic syndrome and 5q deletion syndrome during lenalidomide therapy

AU - Alkharabsheh, Omar A.

AU - Saadeh, Salwa S.

AU - Zblewski, Darci L.

AU - Gangat, Naseema

AU - Begna, Kebede

AU - Elliott, Michelle A.

AU - Alkhateeb, Hassan B.

AU - Patnaik, Mrinal M

AU - Hogan, William

AU - Litzow, Mark R

AU - Al-Kali, Aref

PY - 2018/1/1

Y1 - 2018/1/1

N2 - Lenalidomide is known to increase the risk of venous thromboembolism in patients with hematologic malignancies. The role of antithrombotic prophylaxis in patients receiving lenalidomide is well established in multiple myeloma. However, when used in patients with a myelodysplastic syndrome (MDS)—in particular, del(5q) patients—the risk of venous thromboembolism and the need for anticoagulation are unknown. We performed a retrospective for MDS patients with 5q deletion. The total number of patients was 64, and 24 (38%) were treated with lenalidomide. Of those who received lenalidomide, venous thrombotic events (VTE) occurred in 4 (17%). All events occurred after 1 year of lenalidomide therapy. Although limited by the cohort size, concurrent erythropoietin-stimulating agents (ESAs) were not associated with increased thrombotic events, and the diagnosis of VTE did not affect survival. Our data suggest an increased incidence of VTE with prolonged lenalidomide treatment, mainly if MDS responds to this therapy.

AB - Lenalidomide is known to increase the risk of venous thromboembolism in patients with hematologic malignancies. The role of antithrombotic prophylaxis in patients receiving lenalidomide is well established in multiple myeloma. However, when used in patients with a myelodysplastic syndrome (MDS)—in particular, del(5q) patients—the risk of venous thromboembolism and the need for anticoagulation are unknown. We performed a retrospective for MDS patients with 5q deletion. The total number of patients was 64, and 24 (38%) were treated with lenalidomide. Of those who received lenalidomide, venous thrombotic events (VTE) occurred in 4 (17%). All events occurred after 1 year of lenalidomide therapy. Although limited by the cohort size, concurrent erythropoietin-stimulating agents (ESAs) were not associated with increased thrombotic events, and the diagnosis of VTE did not affect survival. Our data suggest an increased incidence of VTE with prolonged lenalidomide treatment, mainly if MDS responds to this therapy.

KW - Lenalidomide

KW - MDS

KW - VTE

UR - http://www.scopus.com/inward/record.url?scp=85055550450&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85055550450&partnerID=8YFLogxK

U2 - 10.1007/s00277-018-3509-0

DO - 10.1007/s00277-018-3509-0

M3 - Article

JO - Annals of Hematology

JF - Annals of Hematology

SN - 0939-5555

ER -